Safety

FDA adds adverse event counts for compounded semaglutide and tirzepatide to safety page

The FDA now lists 990 adverse event reports tied to compounded semaglutide and more than 730 tied to compounded tirzepatide, counts the agency says are probably incomplete.

By the Semaglutides news desk·

Compounded semaglutide and compounded tirzepatide together account for more than 1,700 adverse event reports filed with the FDA, according to figures the agency has added to its page on unapproved GLP-1 drugs. Through May 31, 2026, the page states, the agency had logged 990 reports connected to compounded semaglutide and more than 730 connected to compounded tirzepatide [1][2].

The FDA describes those totals as incomplete. State-licensed pharmacies that are not outsourcing facilities are not required by federal law to send adverse event reports to the agency, so problems with compounded products are likely underreported [1][2]. The agency adds that it cannot always establish whether a drug caused an event or whether something else was responsible, and that many reports involving compounded products look similar to events seen with the FDA-approved versions of these medicines [1].

Dosing problems appear repeatedly. The FDA has received multiple accounts of adverse events, some involving hospitalization, that may stem from dosing errors with compounded injectable semaglutide. In some cases patients measured and injected the wrong amount; in others, health care professionals miscalculated doses [1][2]. The agency also has reports that may be tied to compounded semaglutide or tirzepatide given at doses beyond what the FDA-approved labeling allows — a larger single dose, more frequent doses, or a faster increase. Some of those cases were serious, with patients seeking medical attention for nausea, vomiting, diarrhea, abdominal pain and constipation [1].

Fraud is a separate thread on the page. The FDA says some compounded semaglutide and tirzepatide sold in the U.S. carries false label information. Sometimes the pharmacy named on the label does not exist; in other cases the label names a licensed pharmacy that, based on the agency's information, did not make the product [1]. One adverse event report involved a product labeled as compounded tirzepatide from a pharmacy that did not compound it; the reported symptoms were redness, swelling, pain and a red lump at the injection site [1].

Other quality concerns appear alongside the counts. The FDA has fielded complaints that compounded GLP-1 drugs arrived warm or with too little ice to hold the recommended storage temperature, and the agency recommends against using an injectable GLP-1 that arrives that way [1]. Multi-dose vials carry a contamination risk and generally should be discarded 28 days after first use even if medicine remains, the agency says [1]. It also states that retatrutide and cagrilintide cannot lawfully be used in compounding and have not been found safe and effective for any condition [1][2], and that some compounders have sold salt forms of semaglutide, such as semaglutide sodium and semaglutide acetate, which differ from the active ingredient in approved drugs [1].

Why it matters for patients

These are counts of reports, not proof that a product caused a particular harm; the FDA itself notes that causation is often unclear [1]. And because reporting is not mandatory for many pharmacies, the totals work as a floor rather than a full accounting. They cannot show how often these problems occur among the people using compounded products [1][2].

The FDA's stated position is that compounded drugs are appropriate only for patients whose medical needs cannot be met by an FDA-approved drug, and that patients should get a prescription from a doctor and fill it at a state-licensed pharmacy [1]. For people already using a compounded product, the agency says questions about labeling or instructions should go to the compounder or the telehealth platform that sold it [1]. Adverse events and quality problems can be reported to the FDA through its MedWatch program [1].

What happens next

Several regulatory threads remain open. In April, the FDA proposed excluding semaglutide, tirzepatide and liraglutide from the 503B bulks list and cited a facility for sterility failures in compounded semaglutide and tirzepatide production [2]. An outcome of that proposal has not been disclosed. In March, the agency sent 30 warning letters to telehealth companies over what it called false or misleading marketing claims [2]. Eli Lilly tightened rules for its telehealth partners in 2025, requiring platforms including Ro and LifeMD to stop selling compounded tirzepatide and semaglutide once shortages ended, a step that sidelined Hims & Hers [2]. The FDA page does not say when the adverse event counts will next be updated [1].

Sources

  1. https://www.fda.gov/drugs/drug-alerts-and-statements/fdas-concerns-unapproved-glp-1-drugs-used-weight-loss
  2. https://www.beckershospitalreview.com/glp-1s/fda-warns-on-compounded-glp-1s-amid-1700-safety-reports/

Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.